Iowa, 2020

Drought in Iowa, December 1 to 31, 2020

December 1 to 31, 2020 · NWS DMX · 13 events in 13 counties and zones

Longer term drought persisted in portions of western Iowa into December. Little change was observed in the areal coverage as much of the state had become hydrologically inactive with regards to the ground as winter settled in across Iowa.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Longer term drought persisted in portions of western Iowa into December. Little change was observed in the areal coverage as much of the state had become hydrologically inactive with regards to the ground as winter settled in across Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 30, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Nov 30, 11:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1141 PM CST Mon Nov 30 2020

...Updated Aviation Discussion...

.DISCUSSION.../Tonight through Monday/
Issued at 223 PM CST Mon Nov 30 2020

Main Points:

- Chilly tonight with lows in the teens.
- Quiet and dry forecast through the next 7 days.

Benign weather across the forecast area today as the region
resides under the subsident side of a deep trough digging into the
eastern conus. An area of surface high pressure slides through
overnight setting up near ideal conditions for strong radiational
cooling. Current forecast has lows in the mid to upper teens, but
would not be surprised to see some favorable locations such as the
Nish River Valley and other low lying areas drop a few degrees
cooler. Winds become southerly tomorrow as the surface high
departs to the east. This will boost highs a few degrees but still
in the upper 30s to low 40s.

A complex, high-amplitude upper level pattern sets up through the
middle to latter half of the week. A series of shortwaves diving
south out of western/central Canada will reinforce the mean
troughing over the eastern two-thirds of the conus. The waves
initially drop south along the Front Range/High Plains and
retrograde westerly a bit as they round a west coast rex block,
then slowly kick east through the Gulf coast region. Deterministic
and ensemble solutions are not quite in lock step with the track
and evolution of each shortwave. However, all solutions still keep
any precipitation chances south of the area and only deliver some
passing mid to high level cloud cover that could impact forecast
highs by a few degrees.

Models drive another shortwave southeast through the Great Lakes
region over the weekend. The bulk of the kinematic forcing and
appreciable moisture passes east of the area, so the forecast
remains dry for now.

&&

.AVIATION.../For the 06Z TAFS through 06Z Tuesday night/
Issued at 1140 PM CST Mon Nov 30 2020

Continued with VFR conditions throughout the TAF period as high
pressure remains in control of the weather pattern.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Martin
AVIATION...Podrazik
Hazardous weather outlook, Nov 30, 2:28 PM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
228 PM CST Mon Nov 30 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
228 PM CST Mon Nov 30 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Emmet

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Emmet forecast zone
Reported by
Drought Monitor
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Severe drought persisted across portions of Emmet county during December with little water recharge given frozen ground conditions.

Drought, Palo Alto

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Palo Alto forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Severe drought persisted across all of Palo Alto county during December with little water recharge given frozen ground conditions.

Drought, Kossuth

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Kossuth forecast zone
Reported by
Drought Monitor
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Severe drought persisted across portions of Kossuth county during December with little water recharge given frozen ground conditions.

Drought, Pocahontas

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Pocahontas forecast zone
Reported by
Drought Monitor
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Severe drought persisted across portions of Pocahontas county during December with little water recharge given frozen ground conditions.

Drought, Sac

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sac forecast zone
Reported by
Drought Monitor
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Severe drought persisted across portions of Sac county during December with little water recharge given frozen ground conditions.

Drought, Calhoun

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Calhoun forecast zone
Reported by
Drought Monitor
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Severe drought persisted across a small portion of northwest Calhoun county during December with little water recharge given frozen ground conditions.

Drought, Crawford

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Severe drought persisted across much of Crawford county during December with little water recharge given frozen ground conditions.

Drought, Carroll

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Severe drought persisted across a very small portion of northwest Carroll county during December with little water recharge given frozen ground conditions.

Drought, Audubon

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Audubon forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Severe drought persisted across southern Audubon county during December with little water recharge given frozen ground conditions.

Drought, Guthrie

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Guthrie forecast zone
Reported by
Drought Monitor
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Severe drought persisted across far southwest Guthrie county during December with little water recharge given frozen ground conditions.

Drought, Cass

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Severe drought persisted across much of Cass county during December with little water recharge given frozen ground conditions.

Drought, Adair

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Adair forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Severe drought persisted across western Adair county during December with little water recharge given frozen ground conditions.

Drought, Adams

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Severe drought persisted across far northwest Adams county during December with little water recharge given frozen ground conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927151, 927152, 927153, 927154, 927155, 927156, 927157, 927158, 927159, 927160, 927161, 927162, 927163.